Alert archive / North Carolina / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Raleigh, NC

January 6, 2021Davidson County, Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this winter storm watch at Jan 6, 2021, 3:19 PM EST for Davidson County, Forsyth County, Guilford County, North Carolina. It took effect at Jan 8, 2021, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 6, 2021, 3:19 PM EST (20:19 UTC)
In effect from
Jan 8, 2021, 1:00 AM EST
Expired
Jan 7, 2021, 3:36 PM EST
In force
Issued by
NWS Raleigh, NC

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS42 KRAH 062019
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
319 PM EST Wed Jan 6 2021

...Heavy Wet Snow Possible Across the Triad Late Thursday night through
Friday...

.A storm system moving across the region will create a wintry mix
with periods of heavy wet snow at times late Thursday night 
through Friday. Most areas will see snowfall accumulations around
one to two inches, however isolated areas could see higher 
amounts. Hazardous travel conditions are possible.

NCZ021-022-038-070515-
/O.NEW.KRAH.WS.A.0001.210108T0600Z-210109T0300Z/
Forsyth-Guilford-Davidson-
Including the cities of Winston-Salem, Greensboro, High Point, 
Lexington, and Thomasville
319 PM EST Wed Jan 6 2021

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY EVENING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 1 to
  2 inches with isolated areas to 3 inches possible.

* WHERE...Forsyth, Guilford and Davidson Counties.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

JJT
3 follow-up statements
493 
WWUS42 KRAH 070332
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
1032 PM EST Wed Jan 6 2021

...Accumulating Wet Snow Likely Across the Triad Late Thursday 
night through Friday...

.A storm system will approach from the Gulf Coast states late 
Thursday night, then move northeast across the region Friday. 
Cold high pressure will be in place for the event, enough so that 
some accumulating snow is likely over the Triad region late 
Thursday night into Friday. Accumulations of 1 to 3 inches are 
expected, with locally higher totals possible. Hazardous travel 
conditions are expected. 

NCZ021-022-038-071145-
/O.CON.KRAH.WS.A.0001.210108T0600Z-210109T0300Z/
Forsyth-Guilford-Davidson-
Including the cities of Winston-Salem, Greensboro, High Point, 
Lexington, and Thomasville
1032 PM EST Wed Jan 6 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY EVENING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 1 to
  3 inches with isolated higher totals possible. 

* WHERE...Forsyth, Guilford and Davidson Counties.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant 
snow, sleet, or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

Stay tuned to NOAA Weather Radio or your favorite source of weather 
information for the latest updates. Additional details can be found 
at www.weather.gov/rah. 

&&

$$
678 
WWUS42 KRAH 070936
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
436 AM EST Thu Jan 7 2021

...Accumulating Wet Snow Likely Across the Triad Late Tonight 
through Friday...

.A storm system will approach from the Gulf Coast states late
tonight, then move northeast across the region Friday. Cold high 
pressure will be in place for the event, enough so that some 
accumulating snow is likely over the Triad region late tonight 
into Friday. Accumulations of 1 to 3 inches are possible, with 
locally higher totals possible. Hazardous travel conditions are 
expected.

NCZ021-022-038-072100-
/O.CON.KRAH.WS.A.0001.210108T0600Z-210109T0300Z/
Forsyth-Guilford-Davidson-
Including the cities of Winston-Salem, Greensboro, High Point, 
Lexington, and Thomasville
436 AM EST Thu Jan 7 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY EVENING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 1 
  to 3 inches with isolated higher totals possible.

* WHERE...Forsyth, Guilford and Davidson Counties.

* WHEN...From late tonight through Friday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
796 
WWUS42 KRAH 072036
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
336 PM EST Thu Jan 7 2021

...Accumulating Wet Snow Likely Across the NC Piedmont Late 
Tonight Through Early Friday night...

.An area of low pressure will strengthen while tracking up the
Southeast coast through Friday night. The low pressure and 
associated moisture will interact with marginally cold high 
pressure over the middle Atlantic states. Wet snow accumulations,  
with surface temperatures near and just above freezing, will
result. Hazardous travel conditions may result.

NCZ021-022-038-081200-
/O.UPG.KRAH.WS.A.0001.210108T0600Z-210109T0300Z/
/O.NEW.KRAH.WS.W.0001.210108T0600Z-210109T0600Z/
Forsyth-Guilford-Davidson-
Including the cities of Winston-Salem, Greensboro, High Point, 
Lexington, and Thomasville
336 PM EST Thu Jan 7 2021

...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST
SATURDAY...

* WHAT...Snow, possibly beginning as a wintry mix, will overspread
  the Warning area late tonight through Friday morning, then 
  continue through early Friday night. Total snow accumulations of
  2 to 3 inches are expected, with locally higher amounts 
  possible.

* WHERE...The northwest Piedmont, including Forsyth, Guilford and
  Davidson Counties.

* WHEN...From 1 AM Friday to 1 AM EST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact both the Friday morning and evening
  commutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$

NCZ039-081200-
/O.NEW.KRAH.WS.W.0001.210108T0600Z-210109T0600Z/
Randolph-
Including the cities of Asheboro and Archdale
336 PM EST Thu Jan 7 2021

...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST
SATURDAY...

* WHAT...Snow, possibly beginning as a wintry mix, will overspread
  the Warning area late tonight through Friday morning, then 
  continue through early Friday night. Total snow accumulations of
  2 to 3 inches are expected, with locally higher amounts 
  possible.

* WHERE...Randolph County.

* WHEN...From 1 AM Friday to 1 AM EST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact both the Friday morning and evening
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$

NCZ007>010-023>026-040-041-073>076-081200-
/O.NEW.KRAH.WW.Y.0001.210108T0600Z-210109T0600Z/
Person-Granville-Vance-Warren-Alamance-Orange-Durham-Franklin-
Chatham-Wake-Stanly-Montgomery-Moore-Lee-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Burlington, Graham, Mebane, 
Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, 
Louisburg, Franklinton, Siler City, Pittsboro, Raleigh, Cary, 
Apex, Wake Forest, Knightdale, Albemarle, Troy, Southern Pines, 
Pinehurst, Aberdeen, Carthage, and Sanford
336 PM EST Thu Jan 7 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST
SATURDAY...

* WHAT...A wintry mix of snow, sleet, and rain will overspread the
  Advisory area late tonight through Friday morning, with a few
  hour period of all snow possible Friday morning. The
  precipitation will likely turn to a cold rain during the midday
  and afternoon hours, before changing back to snow Friday evening
  and early Friday night. Total snow accumulations of 1 to 2
  inches are expected, with lesser amounts --generally a coating
  to an inch-- along the southeast edge of the Advisory area. 
 
* WHERE...The Piedmont and western Sandhills of central North 
  Carolina.

* WHEN...From 1 AM Friday to 1 AM EST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact both the Friday morning and evening
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Carolina can be obtained by
visiting DriveNC.gov.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this winter storm watch went out at Jan 6, 2:16 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 6, 2:16 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
216 PM EST Wed Jan 6 2021

.SYNOPSIS...
High pressure will build across the southern middle Atlantic through
tonight, then remain on Thursday. An area of low pressure will then
strengthen while tracking from the Gulf coast Thursday night to
along the coast of the Carolinas Friday and Friday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM Wednesday...

The morning forecast update has been sent with a primary change of
increasing cloud coverage over the ne Piedmont and nrn Coastal Plain
to match the description below, and observational trends.

.PREV DISCUSSION... /ISSUED 310 AM EST Wed Jan 06 2021/

Expect a chilly but quiet day. Considerable stratocu over the NE
half of the forecast area, a result of confluent 925-850 mb flow
drawing moisture from N and E VA into NC, is projected to break up a
bit but persist into the afternoon, until such time as the low level
flow decelerates and backs slightly. This will mean that partly
cloudy (and mostly cloudy in the NE) skies should linger well into
the afternoon, particularly with the low levels stabilizing as the
mid level shortwave ridging over the lower Miss Valley early this
morning shifts E over the Carolinas. This reduced insolation
combined with below normal thicknesses as Canadian high pressure
builds in from the NNW should result in highs at least a category
below normal, in the mid 40s to around 50. Fair skies are likely
tonight, with increasing high clouds late as the next storm system
approaches from the WSW. Lows in the mid 20s to lower 30s. -GIH

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 355 AM Wednesday...

The mid level shortwave ridging will continue to build ENE over the
Carolinas Thu, shifting offshore Thu night as the strong, long-
awaited mid level cyclone moves from the LA/AR border ENE to the
TN/GA/NC border region by dawn Fri. The high clouds streaming in
ahead of this low will becoming increasingly thick/opaque with bases
lowering through the mid levels, but dry/stable air from 925 mb
through 600 mb, within the low-mid level col area throughout this
depth, should result in very few clouds below 600 mb Thu. But the
shroud of high clouds will cut back on heating, and with thicknesses
still just under normal Thu, highs again in the mid 40s to around 50
are favored.

The approaching mid level low and attending deepening forcing for
ascent along with the onset of low level moisture flux from the SW
and continued lowering mid-cloud bases will result in precip
spreading into central NC from the SW after midnight. Between the
moistening near the ground and well aloft will be a highly stable
and dry pocket between 850 mb and 700 mb, yielding a seeder-feeder
setup early Thu night, although this dry air will be quickly
overtaken as the column wet-bulbs with deepening and strengthening
lift. We'll likely see precip starting out as light rain mixed with
a little inconsequential sleet for a few hours at the onset, before
the column eventually approaches saturation late Thu night across S
and W sections. Most model vertical thermal/moisture profiles
suggest a trend toward mostly snow in the Triad region to Roxboro as
we approach daybreak, with the trend going to mostly a cold rain
from the Triangle SW toward Wadesboro where temps are likely to
remain sufficiently above freezing in the lowest quarter to half km.
Accumulation of any snow through late Thu night is expected to be
minimal, a dusting at most in the Triad region and adjacent areas,
although a faster and/or more quickly organizing system could hasten
higher accumulations. Temps should drop into the 30s Thu evening
before leveling off in the 30-37 degree range overnight. -GIH

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 305 AM Wednesday...

The low pressure system that will track south of our area Friday
remains the biggest piece in the seven day forecast puzzle.
Unfortunately, the details are just not really coming into place for
this storm. Thermal profiles continue to be near the freezing mark
through much of the atmosphere, and minor changes (either warming or
cooling) could have marked effects on precipitation type. Perhaps
the biggest change to the forecast is removing rain from the
forecast for Friday morning across northern counties, allowing for
all snow and some higher snowfall totals (up to an inch) during that
time. However, through the rest of the event, models still cannot
come to a consensus on what the precipitation type will be, and have
stuck with a rain/snow mix in the official forecast. The GFS remains
a cold outlier with mostly snow, the NAM remains a warm outlier with
mostly rain, with the ECMWF and SREF ensemble showing a cold rain.
Considering precipitation will fall as a rain/snow mix, have allowed
for some minimal snow accumulations, with most of the region except
for Fayetteville expected to see measurable snow, even if that
measurable snow is only one or two tenths of an inch. Also not
reflected in the forecast is the potential for banding to occur, as
the forecast area will be in the favored northwest quadrant of the
low track. Certainly any location that ends up in a band could pick
up a quick inch or two of snow.

As for the rest of the extended forecast, skies will clear quickly
on Saturday, and high pressure will actually dominate most of the
United States for the weekend. However, a northerly component to the
wind will keep highs below normal, in the 40s at nearly all
locations. Models diverge greatly for the beginning of next week.
While the 00Z GFS shows a system develop in the Gulf of Mexico on
Monday that fades out by Tuesday, the 00Z ECMWF has the system
develop in the Gulf, cross Florida, and move right up the Atlantic
coastline. Have stuck with low pops through this time period, but
confidence is low in this part of the forecast. Expect little
improvement in the temperatures, with highs remaining in the 40s and
lows around freezing.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM Wednesday...

An area of 3500-5000 ft-based stratocumulus will continue to
maximize in coverage along a weak low level convergence axis between
RDU and RWI through 06Z Thu, before then dispersing. There is a
small (~20-30%) chance that those cloud bases may lower to 3000 ft
and result in a brief MVFR ceiling at those two sites this evening.
VFR conditions are otherwise expected with a veil of gradually
thickening high cloudiness later tonight and Thu.

Outlook: Low pressure will strengthen while tracking from the Gulf
coast states newd along the coast of the Carolinas Thu night through
Fri night. Widespread IFR-MVFR conditions and precipitation,
including wet snow over the Piedmont, will result over cntl NC late
Thu night-Fri night; and those conditions may lower to LIFR when
precipitation is heaviest Fri-Fri evening.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS/Hartfield
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...MWS
Hazardous weather outlook, Jan 6, 5:25 AM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
525 AM EST Wed Jan 6 2021

NCZ028-042-043-077-078-085-086-088-089-071100-
Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-
Sampson-
525 AM EST Wed Jan 6 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>027-038>041-073>076-083-084-071100-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Stanly-
Montgomery-Moore-Lee-Anson-Richmond-
525 AM EST Wed Jan 6 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A period of snow or a rain-snow mix is possible across the Piedmont
and far northern Coastal Plain Thursday night through Friday night,
as a strong low pressure system crosses the Southeast and Carolinas.
Accumulations ranging from a dusting to a couple inches of wet snow
are possible, particularly over the Triad and surrounding areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Storm Watches in North Carolina, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.